Oklahoma, 2019

Wildfire in Oklahoma, August 19 to 21, 2019

August 19 to 21, 2019 · NWS AMA · 1 event in 1 county or zone

The Hitch HQ Command Wildfire began around 1753CST about four miles north northwest of Hitchland Texas in Texas County Oklahoma or roughly a half mile east of Hitch HQ off Mile 35 Road. The wildfire was determined to have been caused by dry lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Hitch HQ Command Wildfire began around 1753CST about four miles north northwest of Hitchland Texas in Texas County Oklahoma or roughly a half mile east of Hitch HQ off Mile 35 Road. The wildfire was determined to have been caused by dry lightning. The wildfire consumed approximately eight hundred and eighty acres. There were no reports of any homes or other structures being threatened, damaged or destroyed by the wildfire and there were also no reports of any injuries or fatalities. There were a total of nine fire departments and other fire agencies responded to the wildfire. The wildfire was a large grass fire in open pasture and ranch land and was hampered by extreme dry grasses, high winds, very low humidity, and high temperatures. The wildfire rekindled on August 20 which continued on but the wildfire was finally contained and reported to be out on August 21 around 0030CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 19, 5:22 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 19, 5:22 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
622 PM CDT Mon Aug 19 2019

.AVIATION...00Z TAFS...
VFR conditions will likely prevail at all TAF sites over the next
24 hours. Scattered storms continue across the central Panhandles.
Wind gusts could be very strong under thunderstorm cores, but for
now keeping VCTS at all sites as activity may be diminishing over
the next few hours. So going with 3hrs VCTS for KDHT and KAMA, but
there may be a better chance for lingering storms to impact the
KGUY area, so have that going through 06z. Doubt there will be a
CIG/VIS issue with the storms, given the high cloud bases. Winds
will be out of the south for the majority of the TAF period, but
outflow from storms could shift wind directions temporarily.

Weber

&&

.PREV DISCUSSION... /Issued 411 PM CDT Mon Aug 19 2019/

SHORT TERM...This Afternoon through Tuesday afternoon.
Isolated storms this afternoon and evening will have the potential
to produce strong winds and lightning induced wildfires. It looks
like shower/storm coverage should decrease after sunset. After
another warm night, Tuesday looks to be a bit cooler than the past
few days, though still quite a bit above normal. Only very isolated
storms look possible during the afternoon hours tomorrow. Utilized a
10% chance in the SE TX Panhandle where low level moisture appears
to hang around long enough into the afternoon to allow some modest
destabilization.

Simpson

LONG TERM...Tuesday night through Monday.
Not much has changed in the latest suite of model runs with
respect to the overall weather pattern for this week. An upper
level ridge of high pressure will continue to migrate west to a
position near the four corners region by the middle of this week.
This will result in northwest flow aloft, which is a better
steering flow for showers and tstms to move into the forecast
area from eastern New Mexico and southeast Colorado. Utilized the
model consensus blend approach for temps and pops from Tuesday
night through Friday night across the OK and TX Panhandles. Most
medium range models, including the consensus blend, suggest a
return to dry weather for this weekend into Monday as the upper
level ridge of high pressure moves east to a position around the
southern high plains.

02

FIRE WEATHER...This Afternoon.
Dry lightning strikes will be possible this afternoon. In any areas
that have not received rain recently, these strikes would have the
potential to start wildfires. Some fires may resist containment a
bit with relative humidity values around 15% and twenty foot wind
gusts pushing 20 mph.

Simpson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                72  98  70  96  68 /  20  10  20  10  40
Beaver OK                  73 101  70  97  66 /  20  10  30  20  60
Boise City OK              67  99  65  94  62 /  10  10  20  30  60
Borger TX                  74 103  73 100  70 /  20  10  20  10  50
Boys Ranch TX              72 100  69  97  67 /  20  10  20  20  50
Canyon TX                  71  98  69  95  67 /  20  10  20  10  40
Clarendon TX               74  99  71  98  70 /  20  10  20   5  30
Dalhart TX                 67  98  65  95  63 /  10  10  20  20  60
Guymon OK                  70 101  68  97  64 /  20  10  20  20  60
Hereford TX                71  99  69  96  67 /  20  10  20  10  40
Lipscomb TX                75 102  71  98  68 /  20  10  30  20  50
Pampa TX                   72  98  70  97  68 /  20  10  20  10  40
Shamrock TX                73  99  71  97  69 /  20  10  20   5  30
Wellington TX              74 101  73 100  71 /  10  10  20   5  30

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&

89/9/2
Hazardous weather outlook, Aug 19, 3:01 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 PM CDT Mon Aug 19 2019

OKZ001>003-TXZ001>020-317-201100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
401 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible this afternoon
and evening across most of the Oklahoma and Texas Panhandles. A
few storms will have the potential to become strong to severe,
with damaging winds the primary hazard.

High temperatures of 105 to 109 degrees are expected this afternoon
at Palo Duro Canyon State Park. A Heat Advisory remains in effect
for this area until 8 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across the Oklahoma and Texas Panhandles
mainly during the afternoon and nighttime hours Tuesday through
Friday. A few storms may become strong to severe during this time
period, with damaging winds as the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Aug 19, 3:13 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
413 PM CDT Mon Aug 19 2019

TXZ006-007-011-012-192215-
Hartley TX-Potter TX-Moore TX-Oldham TX-
413 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHERN MOORE AND EASTERN HARTLEY COUNTIES
UNTIL 515 PM CDT...

At 413 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Channing to 9 miles northeast
of Boys Ranch to 5 miles south of Masterson. Movement was north at 15
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dumas, Hartley, Channing, Four Way, Valley De Oro, Boys Ranch and
Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3601 10250 3589 10169 3546 10179 3533 10235
      3544 10263 3562 10276
TIME...MOT...LOC 2113Z 184DEG 12KT 3563 10232 3561 10214 3556 10199

Guerrero
Special weather statement, Aug 19, 4:15 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
515 PM CDT Mon Aug 19 2019

TXZ004-192315-
Ochiltree TX-
515 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR OCHILTREE COUNTY UNTIL 615 PM
CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Perryton, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Perryton, Wolf Creek Park and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3612 10067 3619 10109 3620 10108 3650 10092
      3650 10055 3633 10055
TIME...MOT...LOC 2215Z 209DEG 15KT 3629 10082

Guerrero
Special weather statement, Aug 19, 4:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
549 PM CDT Mon Aug 19 2019

OKZ002-192345-
Texas OK-
549 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS COUNTY UNTIL 645 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Goodwell, or 13 miles south of Guymon, moving
north at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Hough, Baker and
Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10095 3650 10176 3699 10157 3699 10095
TIME...MOT...LOC 2248Z 202DEG 19KT 3649 10147

Guerrero
Local storm report, Aug 19, 5:22 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     PERRYTON                36.39N 100.80W
08/19/2019  E60 MPH          OCHILTREE          TX   BROADCAST MEDIA

            PERRYTON RADIO STATION KXDJ ESTIMATED 60-70 MPH WIND
            SPEEDS ON THE SOUTHERN PART OF THE CITY.

&&

EVENT NUMBER AMA1901092

GUERRERO
Local storm report, Aug 19, 5:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             13 SW PERRYTON          36.26N 100.97W
08/19/2019  E1.00 INCH       OCHILTREE          TX   BROADCAST MEDIA

            RECEIVED REPORT FROM PERRYTON RADIO STATION KXDJ OF
            QUARTER SIZE HAIL.

&&

EVENT NUMBER AMA1901093

GUERRERO
Local storm report, Aug 19, 5:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     1 SW PERRYTON           36.38N 100.82W
08/19/2019  M58 MPH          OCHILTREE          TX   BROADCAST MEDIA

            SCHOOLNET SITE REPORTED A 58 MPH GUST AT THE WRIGHT
            ELEMENTARY SCHOOL IN PERRYTON.

&&

EVENT NUMBER AMA1901094

GUERRERO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
August 19, 5:35 PM CST to August 21, 12:30 AM CST
Where
Texas forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908486.